• question-icon

    What causes itching and burning feeling on the scalp?

default
Posted on Wed, 6 Sep 2017 in Skin Hair and Nails
Question: For two whole nights I have had extreme itching and burning of scalp. I cannot lay my head down on the pillow without it attacking! I'm getting tired of only 2-3 hrs. of sleep.

Name of rx med shampoo is Ketoconazole.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Thoughts on this

Detailed Answer:
Hello Ms. XXXX,

This sounds perfectly awful. I will assume the Ketonconazole (an anti fungal shampoo) was prescribed by your doctor. Did he or she have a look at the scalp to diagnose this, or was it prescribed over the phone?

I am wondering if you get your hair dyed, and if so, was this done recently prior to the onset of the itching and burning? Or do you use any other preparations on your hair or hair spray? It's possible this is a reaction to that, in which case a steroid medication may be better than the anti fungal.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 2 hours later
I will make appt. w/dermatologist in XXXXXXX and see if there is a steroid RX I can use. I really NEED some sleep! Washed hair this morning in shower and dumped straight distilled vinegar on a rinse. Do not XXXXXXX my hair. Have to use foam or gel setting lotion but have not been lately....just don't set it or have it done any more.
Thanks for your input! XXXXXXX
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 17 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Hello XXXXXXX

On reading your question again, I see that you are using a topical steroid (fluocinonide) in addition to the anti fungal shampoo. If you have been using this steroid medicine for 2 days without any benefit, I agree, it is time to see a dermatologist. But if you aren't able to get in to see the dermatologist soon, consider going to an urgent care clinic.

If you do go to urgent care, ask the triage nurse or receptionist who checks you in (or who you schedule an appointment with if they allow people to call for an appointment) to see ONLY a physician and not a physicians assistant (PA) or nurse practitioner (NP) as they have less training than an MD.

For now, I recommend the following:
-Continue the fluocinonide (steroid)
-Continue the ketoconazole (anti fungal)
-Don't use anything that can irritate the skin (I'd avoid further vinegar rinses, etc)
-For sleep, consider taking Benadryl (diphenhydramine) 50 mg. You can buy this over the counter. I am thinking this may help in 2 ways: It is sedating, and it is an antihistamine and may relieve the symptoms. If the itching is bad during the day, you can use it then too (up to every 6 hours) but note that you may feel sedated.
-See a physician in person as soon as possible if you have not already.

Good luck to you. I hope you get relief soon!


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3138 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Topical steroid

doctor1 MD

Hello .I have a red, striated-looking rash, in what looks like jagged vertical thin lines on both sides of my body along the rib cage extending up...

doctor1 MD

I have eosinophil count more than 12 in blood. So in winter I have cough and could. In summer I get rashes. For that rashes now I using Betnovate...

doctor1 MD

My son has an itchy red rash on his earlobes. It's been here for 2 weeks. 3 weeks ago, he had rash on lower right leg. Looked like poison ivy....

doctor1 MD

Hi Last year I had to arrest a Somalian and I thought I got bit by fleas. I have six raised red spots that itch incessantly. I got eczema as a...

doctor1 MD

I was having itching in my areas involving touching such as thighs, underarms and it was causing sour smell, so i asked one of the doctors here and...

doctor1 MD

I just noticed these spots under my armpit a few inches. It is slightly itchy. Its only here, no where else on body. I recently used a tanning bed...

doctor1 MD

hi I was wondering if you could tell me if I have hpv . I sweat a lot down there and went to the doc about a week ago. when i got there the...

Get personalised answers from verified doctor in minutes across 80+ specialties

158 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bonnie Berger-Durnbaugh
  • Q - Suggest treatment for chronic hip/pelvic pain

  • Q - What causes coughing, sneezing, headaches and watery eyes?

  • Q - Suggest treatment for post nasal drainage and runny nose

  • Q - What causes foul body odor and overactive bladder while taking Trospium?

  • Q - What causes pain near the navel area?

  • Q - What causes joints pain with welts and teeth problems?

  • Q - Suggest remedy for drainage at back of throat and vomiting sensation

  • Q - Suggest treatment for pain under the clavicle

  • Q - Suggest medication for ADHD

  • Q - Suggest medication for bloating in a person with history of colitis

backtotop2